Previous |  Up |  Next

Article

Keywords:
singular mixed boundary value problem; positive solution; shallow membrane; collocation method; lower and upper functions
Summary:
We consider the singular boundary value problem $$ (t^nu'(t))'+ t^nf(t,u(t))=0, \quad \lim _{t\to 0+}t^nu'(t)=0, \quad a_0u(1)+a_1u'(1-)=A, $$ where $f(t,x)$ is a given continuous function defined on the set $(0,1]\times (0,\infty )$ which can have a time singularity at $t=0$ and a space singularity at $x=0$. Moreover, $n\in \Bbb N$, $n\ge 2$, and $a_0$, $a_1$, $A$ are real constants such that $a_0\in (0,\infty )$, whereas $a_1,A\in [0,\infty )$. The main aim of this paper is to discuss the existence of solutions to the above problem and apply the general results to cover certain classes of singular problems arising in the theory of shallow membrane caps, where we are especially interested in characterizing positive solutions. We illustrate the analytical findings by numerical simulations based on polynomial collocation.
References:
[1] Agarwal, R. P., O'Regan, D.: An infinite interval problem arising in circularly symmetric deformations of shalow membrane caps. Int. J. Non-Linear Mech. 39 (2004), 779-784. DOI 10.1016/S0020-7462(03)00041-6 | MR 2036912
[2] Agarwal, R. P., O'Regan, D.: Singular problems arising in circular membrane theory. Dyn. Contin. Discrete Impuls. Syst., Ser. A, Math. Anal. 10 (2003), 965-972. MR 2008758 | Zbl 1056.34029
[3] Agarwal, R. P., Staněk, S.: Nonnegative solutions of singular boundary value problems with sign changing nonlinearities. Comput. Math. Appl. 46 (2003), 1827-1837. DOI 10.1016/S0898-1221(03)90239-2 | MR 2018768
[4] Auzinger, W., Koch, O., Weinmüller, E.: Efficient collocation schemes for singular boundary value problems. Numer. Algorithms 31 (2002), 5-25. DOI 10.1023/A:1021151821275 | MR 1950909
[5] Auzinger, W., Kneisl, G., Koch, O., Weinmüller, E.: A collocation code for boundary value problems in ordinary differential equations. Numer. Algorithms 33 (2003), 27-39. DOI 10.1023/A:1025531130904 | MR 2005549
[6] Auzinger, W., Koch, O., Weinmüller, E.: Analysis of a new error estimate for collocation methods applied to singular boundary value problems. SIAM J. Numer. Anal. 42 (2005), 2366-2386. DOI 10.1137/S0036142902418928 | MR 2139397
[7] Auzinger, W., Koch, O., Weinmüller, E.: Efficient mesh selection for collocation methods applied to singular BVPs. J. Comput. Appl. Math. 180 (2005), 213-227. DOI 10.1016/j.cam.2004.10.013 | MR 2141496
[8] Baxley, J. V., Robinson, S. B.: Nonlinear boundary value problems for shallow membrane caps. II. J. Comput. Appl. Math. 88 (1998), 203-224. DOI 10.1016/S0377-0427(97)00216-1 | MR 1609149 | Zbl 0928.74054
[9] Budd, C. J., Koch, O., Weinmüller, E.: Self-Similar Blow-Up in Nonlinear {PDE}s. AURORA TR-2004-15. Institute for Analysis and Scientific Computing, Vienna Univ. of Technology, Austria (2004), available at http://www.vcpc.univie.ac.at/aurora/publications/
[10] Budd, C. J., Koch, O., Weinmüller, E.: Computation of self-similar solution profiles for the nonlinear Schrödinger equation. Computing 77 (2006), 335-346. DOI 10.1007/s00607-005-0157-8 | MR 2244946
[11] Budd, C. J., Koch, O., Weinmüller, E.: From nonlinear PDEs to singular ODEs. Appl. Numer. Math. 56 (2006), 413-422. DOI 10.1016/j.apnum.2005.04.012 | MR 2207599
[12] Coster, C. De, Habets, P.: The lower and upper solutions method for boundary value problems. Handbook of Differential Equations, Ordinary Differential Equations, Vol. I A. Caňada, P. Drábek, A. Fonda Elsevier/North Holland Amsterdam (2004), 69-161. MR 2166490
[13] Hoog, F. de, Weiss, R.: Collocation methods for singular boundary value problems. SIAM J. Numer. Anal. 15 (1978), 198-217. DOI 10.1137/0715013 | MR 0468203 | Zbl 0398.65051
[14] Dickey, R. W.: Rotationally symmetric solutions for shallow membrane caps. Q. Appl. Math. 47 (1989), 571-581. MR 1012280 | Zbl 0683.73022
[15] Johnson, K. N.: Circularly symmetric deformation of shallow elastic membrane caps. Q. Appl. Math. 55 (1997), 537-550. MR 1466147 | Zbl 0885.73027
[16] Kannan, R., O'Regan, D.: Singular and nonsingular boundary value problems with sign changing nonlinearities. J. Inequal. Appl. 5 (2000), 621-637. MR 1812574 | Zbl 0976.34017
[17] Kiguradze, I. T., Shekhter, B. L.: Singular boundary value problems for second order ordinary differential equations. Itogi Nauki Tekh., Ser. Sovrm. Probl. Mat. 30 (1987), 105-201 Russian. MR 0925830 | Zbl 0631.34021
[18] Kitzhofer, G.: Numerical treatment of implicit singular {BVP}s. PhD. Thesis Institute for Analysis and Scientific Computing, Vienna Univ. of Technology, Austria. In preparation.
[19] Kitzhofer, G., Koch, O., Weinmüller, E.: Collocation methods for the computation of bubble-type solutions of a singular boundary value problem in hydrodynamics. J. Sci. Comput (to appear). Available at http://www.math.tuwien.ac.at/ {ewa}. MR 2335788
[20] Koch, O.: Asymptotically correct error estimation for collocation methods applied to singular boundary value problems. Numer. Math. 101 (2005), 143-164. DOI 10.1007/s00211-005-0617-2 | MR 2194722 | Zbl 1076.65073
[21] Rachůnková, I., Koch, O., Pulverer, G., Weinmüller, E.: On a singular boundary value problem arising in the theory of shallow membrane caps. J. Math. Anal. Appl. 332 (2007), 523-541. DOI 10.1016/j.jmaa.2006.10.006 | MR 2319681
[22] Rachůnková, I., Staněk, S., Tvrdý, M.: Singularities and Laplacians in Boundary Value Problems for Nonlinear Ordinary Differential Equations. Handbook of Differential Equations. Ordinary Differential Equations, Vol. 3. A. Caňada, P. Drábek, A. Fonda Elsevier Amsterdam (2006). MR 2457638
[23] Ascher, U. M., Mattheij, R. M. M., Russell, R. D.: Numerical Solution of Boundary Value Problems for Ordinary Differential Equations. Prentice-Hall Englewood Cliffs (1988). MR 1000177 | Zbl 0671.65063
[24] Weinmüller, E.: Collocation for singular boundary value problems of second order. SIAM J. Numer. Anal. 23 (1986), 1062-1095. DOI 10.1137/0723074 | MR 0859018
Partner of
EuDML logo